My Statin Story - Personal Experiences 2

This is the second in a series of personal experiences from taking statins submitted by readers.

My statin nightmare began in Aug. 2001.
On the advice of my Endo (Endocrinologist) that I was seeing for Type 2 diabetes, I began statin therapy. I was 43 at that time. My cholesterol was about 226.

I was told that statins were very safe, and that routine blood tests would monitor for any “rare” complications affecting the liver or muscles, and that IF any abnormality showed up, I would simply discontinue the statin and be back to normal.

At this time I had a very busy, physically active life. I had always done hard, heavy work and was considered quite strong for a woman. Even with Fibromyalgia and Diabetes, I continued to work around the farm, doing all the chores, including carrying hay bales and 50# feed bags, for example.

Initially I was prescribed Baycol which I took for about 10 days. Then Baycol was recalled from the market and I was switched to Pravachol. By late Oct. 2001, I was having swelling in the lower legs/feet. My legs from my knees to ankles turned bright red. Suddenly, I could not walk far without becoming exhausted and needing to rest. My legs felt like I was dragging huge cannon balls.

At the very same time, in Oct. 2001, I began passing out because of EDS (Excessive Daytime Sleepiness), due to severe sleep apnea that was not diagnosed until Nov, 2002.

In May 2003, I had to quit a job that I had held for 16 years. I simply could not even get ready for work, let alone drive there and complete my duties. It was only a part time job, but was overwhelming with all the health problems I was having.

One thing that really sticks out in my mind is how I could no longer sit at a stop light for over a few seconds. If longer than that I had to put the car in “park”, because I could not hold the brake pedal down that long.

By November, 2003, my health had so obviously declined that my Endo (Endocrinologist) was sure I had developed right-sided heart failure. He referred me to a Heart Clinic for further testing. The tests showed NO heart problems, to the great surprise of the Cardiologist.

At my March 2004 Endo appointment, I requested another referral to the Heart Clinic to be tested for PAD (Peripheral Artery Disease). I had the tests in April 2004. The cardiologist I had seen in November was not available, so I saw a different one (my lucky day).

The tests on my legs were normal. He asked me to walk a few feet down the hall, and back, which I could barely do. He looked over my medication list, and said “No more Pravachol.” That was my first clue as to what was causing all my difficulties. The blood tests to monitor for any adverse statin effects had always been normal.

In November 2004 I had a muscle biopsy that showed nerve and muscle damage, and also mitochondrial problems.

I have been on a quest for recovery ever since. It is now 4 years since I stopped the Pravachol and I struggle every day to have a life. It’s not easy, and is quite discouraging.

All told, I have been struggling since 8 weeks after starting Pravachol. That is over 6 years of my life ruined, so far.

I think of myself as a 10%er. I can, on my very best day do 10% of what I SHOULD do, or 10% of what I WANT to do, or 10% of what I USED to do. My mother age 74 has very serious, long term heart problems, but gets around better than I do. I should be able to help her, and I can’t. That is beyond depressing, I don’t even know how to put it into words.

Statin poisoning is about more than just the victims. The entire extended family ends up losing out, including spouses, parents, kids, and grandkids. Everyone pays a price and loses something in the rotten deal.

I can no longer attend events that require standing or walking. I have to use a cane to get around the house, and a wheelchair for outings. My husband has to do all the household chores, grocery shopping, laundry, etc. I do what I can from a chair, but even then my strength and stamina are very limited, I tire very easily.

My loss of earning ability has been financially devastating. Just when I needed to be working more and earning more, I was rendered almost useless.

Up to this point I have only talked about myself. My husband also had bad effects from taking Lipitor. He lost muscle mass, became weak, had short term memory problems, lost his entire spark for life. His blood tests to monitor for any adverse effects were also normal. He stopped the Lipitor the same day that I stopped the Pravachol. He was lucky and recovered much of his health. He still has memory problems. He is now 55. I am 50.

My biggest challenge each day is to control the rage, the anger, the sense of what I have lost for a worthless, poisonous drug that was SUPPOSE to make me healthier, not totally disabled.

In order to keep this from becoming a book, I have skipped over many issues. I am listing below the NEW health problems I developed during the 2yrs. 8months that I took Pravachol. (The list is not complete, just what I can recall at this time.)

Number of NEW health problems I developed while on Pravachol: 21

Number of new health problems since I stopped Pravachol, 4 years ago: 0

Percentage of improvement is listed for conditions that have improved since discontinuing Pravachol.

No percentage listed = No improvement

The list:

  • Muscle weakness, inability to walk without a cane (for short distances) and a wheelchair / scooter for longer distances.
  • Loss of muscle mass in arms and legs
  • Weight gain of 80 lbs. (have only lost 20lbs. since stopping Pravachol)
  • Severe sleep apnea, which developed at the onset of muscle problems, CPAP is required in order to sleep. (Please note: Sleep apnea developed BEFORE the significant weight gain.)
  • Lack of Stamina, must rest for extended periods of time after any activity or exertion
  • Shortness of breath upon exertion
  • Dyshidrotic eczema on both feet (50% improvement)
  • High blood pressure
  • Swelling of lower extremities (50% improvement, still have to take the Lasix that I had no need for before Pravachol)
  • Legs bright red from knee to ankle (75% improvement)
  • Deep sores on the each side of my tongue, each sore lasting for several weeks/months (100% improvement)
  • Swelling and soreness of tongue muscles, alternating from right to left sides (100% improvement)
  • Severe cramping in sides / rib cage areas upon twisting, laughing, or riding in the car (80% improvement)
  • Weight gain of 80 lbs. (have only lost 20lbs. since stopping Pravachol)
  • Loss of blood sugar control in spite of using insulin (100% improvement)
  • Difficulty writing due to cramping and poor coordination and weakness in hands
  • Choking on food or drink (80% improvement)
  • Urinary incontinence
  • Severe itching of feet, NOT related to Dyshidrotic eczema listed above (75% improvement)
  • Swelling, stiffness, and soreness in both knees (100% improvement)
  • Cognitive problems, short term memory loss (50% improvement)
  • Loss of sensation in extremities

This was originally posted on the spacedoc.com forum in May 2008

Update:

One other issue I had was hyperexteneding knees and that I also had to be very careful on steps, it was like the knee joints were "loose" and would move abnormally backwards. That resolved soon after stopping the statin.

Last June (now about 12 years after I stopped the statin) I was getting in the truck and my legs collapsed. I used a step stool and would get up on the running board and then pull myself on in the truck while supporting myself with a cane.
 
As soon as I got on the running board my legs just turned to rubber...nothing there, no strength, no ability to support me at all. I fell backwards off the running board. My husband was right there and caught me which broke my fall and kept me from cracking the back of my head on cement....both knees were badly sprained and I spent 9 days in the hospital and another 3 weeks of physical therapy in our home.
 
My husband has had aluminum steps built for me to get in the truck. Now I use a walker instead of a cane in most places. I had already been using a scooter for the last several years if I need to go more than about 40 feet.
 
Everything else is pretty much the same now as it was when I originally posted this.

One thing that has improved is the swelling in my legs....that took about 10 years to resolve and I no longer take Lasix.
Other than that not much has changed.... I wish I had better news.
Dee.

October 2016 
 


Related Articles on spacedoc.com


Books From Amazon

The Dark Side of Statins
The Statin Damage Crisis
Cholesterol is Not the Culprit
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum